Alert archive / California / Wind Advisories in 2017

Wind Advisory 19, NWS Sacramento, CA

February 16, 2017

NWS Sacramento, CA issued this wind advisory at Feb 16, 2017, 2:41 PM PST. It took effect at Feb 17, 2017, 7:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2017, 2:41 PM PST (22:41 UTC)
In effect from
Feb 17, 2017, 7:00 AM PST
Expired
Feb 18, 2017, 1:00 AM PST
In force
18 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

079 
WWUS76 KSTO 162241
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
241 PM PST Thu Feb 16 2017

CAZ017>019-180600-
/O.NEW.KSTO.WI.Y.0019.170217T1500Z-170218T0600Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
241 PM PST Thu Feb 16 2017

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST FRIDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from 7 AM to 10 PM PST Friday. 

* TIMING...Strongest winds expected to develop Friday afternoon.

* WINDS...Southeast winds 25 to 30 mph with gusts up to 45 mph.

* IMPACTS...Localized downed trees and power outages along with 
  difficult driving conditions, especially for smaller and 
  higher profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for smaller and
higher profile vehicles. Use extra caution while traveling.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ015-170000-
/O.CON.KSTO.WI.Y.0018.000000T0000Z-170217T0000Z/
Northern Sacramento Valley-
Including the cities of Redding and Red Bluff
241 PM PST Thu Feb 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* TIMING...Strong winds expected through this afternoon. Breezy
  winds expected to continue through the evening. 

* WINDS...South winds 20 to 30 mph with gusts up to 45 mph.

* IMPACTS...Localized downed trees and power outages along with 
  difficult driving conditions, especially for smaller and 
  higher profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or greater are
expected. Winds this strong can make driving difficult,
especially for smaller and higher profile vehicles. Use extra
caution while traveling.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
6 follow-up statements
491 
WWUS76 KSTO 170016
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
416 PM PST Thu Feb 16 2017


CAZ015-170130-
/O.EXP.KSTO.WI.Y.0018.000000T0000Z-170217T0000Z/
Northern Sacramento Valley-
Including the cities of Redding and Red Bluff
416 PM PST Thu Feb 16 2017

...WIND ADVISORY HAS EXPIRED...

Winds will still remain breezy but slowly taper over the 
next few hours.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ017>019-170830-
/O.CON.KSTO.WI.Y.0019.170217T1500Z-170218T0600Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
416 PM PST Thu Feb 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM PST
FRIDAY...

* TIMING...Strongest winds expected to develop Friday afternoon.

* WINDS...Southeast winds 25 to 30 mph with gusts up to 45 mph.

* IMPACTS...Localized downed trees and power outages along with 
  difficult driving conditions, especially for smaller and 
  higher profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for smaller
and higher profile vehicles. Use extra caution while traveling.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
998 
WWUS76 KSTO 170532
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
932 PM PST Thu Feb 16 2017

CAZ017>019-172300-
/O.CON.KSTO.WI.Y.0019.170217T1500Z-170218T0600Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
932 PM PST Thu Feb 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM PST
FRIDAY FROM THE SOUTHERN SACRAMENTO VALLEY SOUTHWARD...

* TIMING...Strongest winds expected to develop Friday afternoon.

* WINDS...Southeast winds 20 to 30 mph with gusts up to 45 mph.

* IMPACTS...Localized downed trees and power outages along with 
  difficult driving conditions, especially for smaller and 
  higher profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for smaller
and higher profile vehicles. Use extra caution while traveling.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
224 
WWUS76 KSTO 171218
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
418 AM PST Fri Feb 17 2017

CAZ017>019-180600-
/O.CON.KSTO.WI.Y.0019.170217T1500Z-170218T0600Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
418 AM PST Fri Feb 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* TIMING...Winds will be increasing this morning with the
  strongest winds expected this afternoon.

* WINDS...Southeast winds 20 to 30 mph with gusts up to 40 mph
  this afternoon and early evening.

* IMPACTS...Localized downed trees or tree limbs and power outages
  along with difficult driving conditions, especially for smaller
  and higher profile vehicles. Blowing debris also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected. 
Winds this strong can make driving difficult, especially for 
smaller and higher profile vehicles. Use extra caution while 
traveling and watch for blowing debris. 

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
077 
WWUS76 KSTO 171606
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
806 AM PST Fri Feb 17 2017

Latest short term model guidance has suggested stronger winds
developing today with southeast winds up to 55 mph. Locations
affected include the Interstate 80 corridor and southward in the
Valley.

CAZ017>019-180600-
/O.CON.KSTO.WI.Y.0019.000000T0000Z-170218T0600Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
806 AM PST Fri Feb 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* TIMING...Winds will be increasing this morning with the 
  strongest winds expected this afternoon. 

* WINDS...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  this afternoon and early evening. 

* IMPACTS...Localized downed trees or tree limbs and power 
  outages along with difficult driving conditions, especially 
  for smaller and higher profile vehicles. Blowing debris also 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for
smaller and higher profile vehicles. Use extra caution while
traveling and watch for blowing debris.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
403 
WWUS76 KSTO 180555
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
955 PM PST Fri Feb 17 2017

...Strong winds continue Southern Sacramento Valley, Delta and 
Northern San Joaquin Valley past midnight...

CAZ017>019-180900-
/O.EXT.KSTO.WI.Y.0019.000000T0000Z-170218T0900Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
955 PM PST Fri Feb 17 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM PST SATURDAY...

* TIMING...Winds will decrease after midnight. 

* WINDS...Southeast winds 20 to 30 mph with gusts up to around 40
  mph.  

* IMPACTS...Localized downed trees or tree limbs and power 
  outages along with difficult driving conditions, especially 
  for smaller and higher profile vehicles. Blowing debris also 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that strong winds 25 to 40 mph are expected.
Winds this strong can make driving difficult, especially for 
smaller and higher profile vehicles. Use extra caution while 
traveling and watch for blowing debris.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
402 
WWUS76 KSTO 180901
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
101 AM PST SAT FEB 18 2017

CAZ017>019-181015-
/O.EXP.KSTO.WI.Y.0019.000000T0000Z-170218T0900Z/
SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA-
NORTHERN SAN JOAQUIN VALLEY-
INCLUDING THE CITIES OF SACRAMENTO, FAIRFIELD/SUISUN, STOCKTON, 
AND MODESTO
101 AM PST SAT FEB 18 2017

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DECREASED AND THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Feb 16, 8:46 AM PST, 5 hours 55 minutes earlier.

Area forecast discussion, Feb 16, 8:46 AM PST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
846 AM PST Thu Feb 16 2017

.Synopsis...
Wet weather returns today with several storm system passages
expected through next week. Sierra mountain travel issues
at times. Gusty winds today and Monday. Increased flood threat
Monday.

&&

.MORNING UPDATE (8:46 AM PST)...

Latest radar trends for the central valley indicate that the main
heavier band of precipitation has moved eastward to the Sierra
foothills and mountains with scattered showers for the rest of the
forecast area. Heavier precipitation is still on track for the
northern Sierra with additional snowfall above 5000 feet.

Wind gusts are expected to continue through the early afternoon
for the northern Sacramento Valley, so the wind advisory was
extended to 1 PM PST.

.Discussion...

Current radar indicates incoming Pacific frontal system moving
into norcal with front edge along a line from about the Burney
area to the San Francisco Bay area. MFR-SAC surface gradient topped
10mb earlier this evening ahead of the front and RBL has responded
with sustained winds above 21 knots last couple of hours verifying
wind advisory now in place for northern Sacramento valley.
Lightning detection not showing any strikes yet but stability
progs show an area of instability just behind the front by mid day
over the Shasta county area with this instability shifting
southward into the central Sacramento valley this afternoon. Added
slight threat of t-storms for Shasta county late this morning to
catch possible initial lightning activity. Winds drop off this
afternoon after frontal passage. Other short term issue is Sierra
snowfall where several inches to up to a foot highest elevations
is expected. Gusty winds will add to travel hazard. Winter weather
advisory in place looks sufficient considering limited snow and
expected drop off in production this afternoon post front. Latest
RFC guidance dropped off QPF this afternoon over the Sierra to
match with latest runs so ending advisory at 4 pm looks good.

Some light precipitation will be possible tonight under moist
southwest flow aloft but precipitation amounts will be minimal.
Next Pacific storm system to impact the north state will move
onshore during the day on Friday. Main energy from this system
still on track to dig southward into Socal Therefore precipitation
amounts with this system should not be overly high but with
moderate snow levels, at least minor mountain travel impacts are
still expected. Norcal remains under a narrow trough on Saturday
so showers will remain in the forecast but significant
precipitation amounts are not expected and instability not
showing up enough to warrant t-storm threat anywhere at this time.
A light shower threat continues on Sunday as upper shortwave
disturbances ripple through southwest flow aloft. Winds and
precipitation increase rapidly Sunday night as a stronger, moister
Pacific storm moves onshore.

&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)

Models continue to trend stronger with the system forecast to move
into NorCal Sunday night and Monday as it taps deeper moisture
over the eastern Pacific. Both GEFS and recent operational runs
of the GFS and ECMWF have been indicating that the deeper moisture
is likely to reach further north with an 24-30 hour period of
moderate to heavy precipitation possible across much of the
region. Unfortunately, the focus of heaviest QPF is lining up on
the northern Sierra north of Highway 50 up into the Feather River
basin.

Have boosted wind and QPF forecasts for Monday with 1-3 inches of
rain possible in the valley and 3-10 inches of rain for the
foothills and mountains. Snow levels forecast to briefly climb
back into the 6000-8000 foot range as deeper moisture moves up
from the southwest, but will return to around 4000-5000 feet by
Monday night resulting in heavy snow across the higher elevations.
Needless to say, impacts from the increased runoff, wind and
heavy snow will be considerable.

Upper trough forecast to move overhead later Tuesday into
Wednesday resulting in showers, but lower snow levels and lighter
QPF. Potential for a couple days of drier weather late next week.

&&

.AVIATION...

The heavy precipitation band has shifted eastward into the Sierra
bringing IFR/LIFR conditions with ridgetop winds gusting 50Kt+.
Scattered showers and isolated thunderstorms are possible behind
the front through this afternoon, mainly north of KSMF.
Southeasterly surface wind gusts 25-35 kts in the northern
Sacramento Valley through 21z. Improving conditions and decreasing
wind expected by 00Z Friday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 4 PM PST this afternoon for West
Slope Northern Sierra Nevada-Western Plumas County/Lassen Park.

Winter Storm Watch from late tonight through Saturday morning
for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

Flash Flood Watch through Friday morning for Carquinez Strait
and Delta-Central Sacramento Valley.

Wind Advisory until 1 PM PST this afternoon for Central
Sacramento Valley-Northeast Foothills/Sacramento Valley-Northern
Sacramento Valley.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 1:52 AM PSTRiver Flood WarningSTOTehama24 hr
Feb 16, 2:33 PM PSTWinter Weather AdvisorySTO43 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.